Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 18, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jul 19, 2023, 2:45 AM CDT for Boone County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2023, 2:45 AM CDT (07:45 UTC)
- Expired
- Jul 19, 2023, 5:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Boone County, MO
The radar
The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:11 AM CDT | FLOOD | 2 Ese Columbia, MO | Water over the roadway at Keene and Broadway in east Columbia. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3023 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 442 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 46.8
The text
As transmitted.
138
WGUS53 KLSX 190745
FFWLSX
MOC019-191045-
/O.NEW.KLSX.FF.W.0018.230719T0745Z-230719T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
245 AM CDT Wed Jul 19 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Central Boone County in central Missouri...
* Until 545 AM CDT.
* At 245 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, Columbia Regional Airport, Rocheport, Midway and Murry.
This includes the following State Parks...
Rock Bridge State Park, Finger Lakes State Park and Jewell Cemetery
Historic Site.
This includes Interstate 70 in Missouri between exits 115 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3876 9217 3893 9251 3898 9257 3899 9256
3900 9256 3913 9249 3905 9213 3903 9214
3902 9213 3899 9214 3890 9217 3889 9215
3887 9216 3887 9215 3885 9215 3885 9214
3883 9215 3881 9214 3880 9216 3877 9216
FLASH FLOOD...RADAR INDICATED
$$
KD1 follow-up statement
039
WGUS73 KLSX 190811
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
311 AM CDT Wed Jul 19 2023
MOC019-191045-
/O.CON.KLSX.FF.W.0018.000000T0000Z-230719T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-
311 AM CDT Wed Jul 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT EARLY THIS
MORNING FOR CENTRAL BOONE COUNTY...
At 311 AM CDT, local law enforcement reported thunderstorms
producing heavy rain in Columbia. Some roadways in Columbia have
become impassable due to high water, including Broadway at King
Street. Between 1 and 2 inches of rain have fallen. Additional
rainfall amounts of 0.5 to 1 inch are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Columbia, Columbia Regional Airport, Rocheport, Midway and Murry.
This includes the following State Parks...
Rock Bridge State Park, Finger Lakes State Park and Jewell Cemetery
Historic Site.
This includes Interstate 70 in Missouri between exits 115 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3876 9217 3893 9251 3898 9257 3899 9256
3900 9256 3913 9249 3905 9213 3903 9214
3902 9213 3899 9214 3890 9217 3889 9215
3887 9216 3887 9215 3885 9215 3885 9214
3883 9215 3881 9214 3880 9216 3877 9216
FLASH FLOOD...OBSERVED
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:54 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 18, 11:54 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 PM CDT Tue Jul 18 2023
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 738 PM CDT Tue Jul 18 2023
Have issued a Flash Flood watch from 10 pm tonight to 7 am Wednesday
morning for the southern CWA. Parts of Crawford, Reynolds, Iron,
and Madison counties saw 1-2+ inches of rainfall earlier today which
have partially lowered FFG in those areas. Latest runs of the RAP
continued to show that a broad 30 knot low level jet will cause
low level moisture convergence beneath the entrance region of a
subtle upper jet streak late tonight. The CAMS including the HRRR
have been consistently been developing training cells across
southeast Missouri late this evening and overnight. The RAP forecast
sounding at FAM after midnight is showing PWATS over 2" with deep
warm cloud depths which will be conducive to very heavy rainfall
rates. The 12 HREF LPMM and 18Z NAM Nest are showing isolated
rainfall amounts of 3-5+ inches increasing the need for a watch.
Britt
.LONG TERM... (Thursday through Next Tuesday)
Issued at 323 PM CDT Tue Jul 18 2023
Once again by Thursday afternoon, morning convection is expected to
be east of the area, and the remainder of the day is likely to
remain humid but largely free of convection thanks to continued
convective inhibition. By the evening and overnight, a cold front is
expected to slowly sink into the area, while another shortwave
arrives from the west. Once again this shortwave may be accompanied
by ongoing convection, which may impact the region during the
overnight and early morning hours. Again, very little confidence
exists regarding exactly which areas will be impacted and how
significant it will be, but much like the previous night there will
be a preference for areas along and south of I-70 and very near the
advancing cold front.
By Friday morning this cold front is likely to be south of the
region, but there is enough uncertainty in its position that we have
maintained some chances of showers and thunderstorms into the
afternoon Friday along and south of I-70. More likely, though, is
that this front will clear the area by the afternoon, bringing
milder and drier conditions that will likely continue into Saturday.
While the pattern is expected to remain largely static into the
early next week, additional opportunities for showers will exist,
albeit with a more limited potential for significant rain
considering the overall reduction in quality moisture.
BRC
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1139 PM CDT Tue Jul 18 2023
A high impact event is beginning to develop and will continue
through approximately 10z-12z before exiting to the south
Wednesday morning. Showers and thunderstorms are expected to line
up from central Missouri and arc southeast through east central
and southeast Missouri into southwest Illinois.
Strong to perhaps severe thunderstorms will pose the potential
for hail, high winds and heavy rainfall. Each of these hazards
could impact central Missouri terminals and metro terminals. VFR
can be expected outside thunderstorms through the first few hours
of the period. As thunderstorms become more numerous, direct
impacts will result in torrential rain with visibilities
potentially lower than 2SM, wind gusts of 40+ knots with hail
being a bit more localized to the strongest cores. These
conditions will be accounted for with amendments/temp groups.
MVFR/IFR conditions are likely within thunderstorms with LIFR
allocated to brief periods within the heaviest rainfall. As a warm
front lifts into the region, lowering cloud bases will be the
primary driver to more widespread IFR potential.
Further north of the boundary, KUIN will remain VFR and likely
rain-free through the period. All sites will see gradual
improvement back to VFR from west to east from mid to late morning
Wednesday.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 7 AM CDT Wednesday for Crawford MO-Iron MO-
Madison MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
MO-Washington MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Jul 18, 7:47 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 747 PM CDT Tue Jul 18 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-200100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 747 PM CDT Tue Jul 18 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms will become likely late this evening and overnight. Heavy rainfall with be the main threat, particularly over southeast Missouri and far southwest Illinois where a Flood Watch is in effect. Thunderstorms could also be severe with large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms over parts of the area Wednesday through Friday. There is a slight chance for thunderstorms over parts of the area Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Britt
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:17 PM CDT | Flood Watch | LSX | Crawford, Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more | 12 hr |
| Jul 19, 2:02 AM CDT | Severe Thunderstorm Warning | LSX | Boone | 58 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.